Hemarthrosis in a Patient on Warfarin Receiving Ceftaroline: A Case Report and Brief Review of Cephalosporin Interactions with Warfarin (July-August).
Ann Pharmacother. 2012 Jul 3;
Authors: Bohm NM, Crosby B
OBJECTIVE:To report a possible interaction between warfarin and ceftaroline, resulting in hemarthrosis, and provide readers with an understanding of mechanisms of interaction between cephalosporins and warfarin.CASE SUMMARY:Ceftaroline was prescribed for an 85-year-old female with a therapeutic international normalized ratio (INR) hospitalized for the treatment of cellulitis. She was subsequently readmitted with shoulder pain and a supra-therapeutic INR. The patient was diagnosed with hemarthrosis, presumably related to elevated INR. Evaluation using the drug interaction probability scale for warfarin and ceftaroline yielded a score consistent with a possible or probable interaction.DISCUSSION:Cephalosporins may interact with warfarin through a variety of mechanisms, including potentiation of hypoprothrombinemia related to certain side chain groups, inhibition of P-glycoprotein, or alteration of gastrointestinal flora. All mechanisms reported in the medical literature as of April 2012 are briefly examined, but the latter is the most reasonable mechanism for a ceftaroline interaction with warfarin.CONCLUSIONS:Health care providers should consider closely monitoring patients receiving antibiotics with activity against Enterobacteriaceae and warfarin, even if no direct mechanism of interaction has been reported. Further research regarding a ceftaroline-warfarin interaction is warranted.
PMID: 22764328 [PubMed - as supplied by publisher]